Wyoming, 2021Tornado in Wyoming, May 17, 2021
May 17, 2021 · NWS CYS · 1 event in 1 county or zone
Brief landspout tornado was observed with photos disseminated by Carbon County Emergency Manager south of Rawlins. According to reports by the public via social media, landspout tornado remained over open areas with no discernable damage to rank only as EFU.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brief landspout tornado was observed with photos disseminated by Carbon County Emergency Manager south of Rawlins. According to reports by the public via social media, landspout tornado remained over open areas with no discernable damage to rank only as EFU. Given limited evidence, specific location, width, length and timing are all estimates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 1:40 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, May 17, 1:40 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
240 PM MDT Mon May 17 2021
.SHORT TERM...(This evening through Tuesday)
Issued at 223 PM MDT Mon May 17 2021
A few thunderstorms already getting underway this afternoon as
skies cleared just enough for them to pop up. Under skinny CAPE
profiles, high PWATS and a decent moisture fetch out of the
southeast, these storms have all shown they can produce quite a
bit of rain, which moving pretty slowly. Have already issued a
Flash Flood Warning for the northwestern portion of the Mullen
Burn Scar with radar estimating over an inch having fallen,
effecting the Cottonwood, Savage Run and Sheeps Creek Drainages.
The main window of opportunity is now through 6 PM tonight with
these storms, though shower potential doesn't diminish until 9 pm
tonight. Expecting patchy fog, if not dense fog, to develop
tonight, especially where today's rainfall occurs, but haven't
added this to the forecast yet. Will pass this on to the next
shift to assess.
The closed low effecting the region and bringing this rain will
pass to the east by tomorrow morning with a much drier airmass
moving in. Will still see isolated showers and thunderstorms
along the Colorado border, but will see threats significantly
diminish with a lack of moisture. CAPE will remain around 500-800
J/kg however, so thunderstorm remain in the forecast. Will get a
warming trend tomorrow as a shortwave ridge builds in and skies
clear.
The warming trend continues into Wednesday as the shortwave ridge
transitions east and a open low drops in from the Pacific
Northwest with a southeasterly flow aimed at the region once
again. With a dry layer aloft, ample CAPE, and high PWATS under a
good moisture fetch, opportunity for heavy rainfall and flood
potential over the area's burn scars spikes again. May see SPC
place southeast Wyoming under a marginal in the next day or two.
.LONG TERM...(Tuesday night through Monday)
Issued at 223 PM MDT Mon May 17 2021
Fairly active pattern remains in place as we move into next week.
Current GFS model has an omega blocking pattern setting up over the
central CONUS with an upper level low coming on-board in the Pacific
Northwest. This blocking pattern is expected to limit the movement
of the upper level low, as it digs slightly to the southeast, before
becoming nearly stationary Thursday night through Saturday
afternoon. There is a chance to bring a fair about of moisture
advection into the region, in addition to some gusty conditions, as
the flow remains sandwiched between the upper level pressure
systems. MLCAPEs values start to ramp up again during this time
period with upwards to around 1000 J/kg for the Nebraska Panhandle
Thursday afternoon. At this time, forecast soundings do not look too
terribly impressive with a fairly steep warm nose and not much
shear. We will most likely just need to watch for lightning as the
RH minimums remain around 30 percent.
Moving into the weekend, precipitation is expected to resume Friday
night through Sunday night as moisture advection increases across
the CWA. Once the blocking ridge is able to finally get pushed out
towards the east, we should start seeing a break in the weather as
temperatures level out into the mid-70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1110 AM MDT Mon May 17 2021
Limited instability remains across the CWA, with most surface
based CAPE values in the 300-700 J/kg, favoring brief moments of
moderate to heavy rain. As a result, went ahead and added
thunderstorms in the vicinity of all terminals in the Nebraska
Panhandle, in addition to KCYS and KLAR. Thunderstorm activity is
expected to decrease tonight with light and variable winds moving
into the region. With plenty of moisture at the surface, cool
nighttime temperatures, and light winds could see some low level
fog build into the region again. Confidence is not super high at
this time since a decent cloud deck will remain across the CWA.
&&
.FIRE WEATHER...
Issued at 223 PM MDT Mon May 17 2021
Showers and thunderstorms each day for the foreseeable future,
significantly decreasing fire weather concerns across southeast
Wyoming and the west Nebraska Panhandle. Debris flows across the
area burn scars will be the primary concern this week.
&&
.HYDROLOGY...
Issued at 223 PM MDT Mon May 17 2021
We will need to closely monitor for showers and thunderstorms
developing over the burn scar this afternoon and evening. These
showers will be fairly short-lived and more of the pulse variety
due to limited shear, but will be slow-moving for heightened
concern. A lesser threat of heavy rainfall is expected on Tuesday
as the upper level trough continues to shift eastward and shifts
the bulk of the moisture further south and east. Wednesday may be
a repeat of today, though could actually see more storms develop
with more clearing, and dry upper levels ahead of storm
development.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...AB
LONG TERM...MD
AVIATION...MD
FIRE WEATHER...AB
HYDROLOGY...AB/REC
Hazardous weather outlook, May 17, 1:48 PM MST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
248 PM MDT Mon May 17 2021
WYZ114-182100-
Snowy Range-
248 PM MDT Mon May 17 2021
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A flash flood warning is in effect across the burn scar with a
couple of brief downpours still possible this afternoon and early
evening. As a result, there will be a continued threat for
flooding across the burn scar through tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
There is still a threat for a few showers and thunderstorms on
Tuesday and Wednesday over the burn scar. However, these showers
and storms will be brief with limited flood threat.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ101>108-182100-
Dawes County-Box Butte County-Northern Sioux County-
Southern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-
248 PM MDT Mon May 17 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A few thunderstorms will be possible this afternoon and early this
evening. The main threat will be brief heavy downpours and small
hail.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A few isolated thunderstorms cannot be ruled out on Tuesday and
Wednesday, but no severe weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
NEZ019>021-054-055-WYZ109>113-115>119-182100-
Scotts Bluff County-Banner County-Morrill County-Kimball County-
Cheyenne County-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
248 PM MDT Mon May 17 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Scattered thunderstorms will also be possible this afternoon and
this evening. These thunderstorms may produce some brief downpours
along with small hail. Otherwise, no severe weather is expected
at this time. Areas of dense fog are possible tonight into
tomorrow morning on the I-80 summit and foothills, with visibility
dropping below one quarter of a mile at times.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Areas of dense fog are possible tonight into tomorrow morning on
the I-80 summit and foothills, with visibility dropping below one
quarter of a mile at times. A few thunderstorms may also develop on Tuesday and Wednesday
afternoon/evening, but no severe weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 17, 12:34 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
134 PM MDT Mon May 17 2021
WYZ117-172000-
South Laramie Range Foothills-
134 PM MDT Mon May 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LARAMIE COUNTY...
At 133 PM MDT, a strong thunderstorm was located 7 miles west of
Warren AFB, or 10 miles west of Cheyenne, moving northwest at 10 mph.
Winds in excess of 30 mph and pea size hail are likely with this
storm.
This storm will remain over mainly rural areas of southwestern
Laramie County.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4115 10490 4112 10502 4122 10511 4127 10495
TIME...MOT...LOC 1933Z 153DEG 7KT 4117 10499
Jamski
Tornado, Carbon
- When
- May 17, 2:45 PM MST to 2:53 PM MST
- Where
- Carbon County, 2.14 mi SSW of Rawlins to 2.33 mi S of Rawlins
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 20 yd
- Reported by
- Emergency Manager
- Coordinates
- 41.760, -107.250
Brief landspout tornado was observed with photos disseminated by Carbon County Emergency Manager south of Rawlins. According to reports by the public via social media, landspout tornado remained over open areas with no discernable damage to rank only as EFU. Given limited evidence, specific location, width, length and timing are all estimates.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021$27,000 · EF0 · 17 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Tornado and Flash Flood in Texas, May 17 to 18, 20212.75 in hail · 24 events
- Flash Flood in Nebraska, May 17, 2021$25,000 · 1 event
- Dense Fog in Virginia, May 17, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953744.